[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.140.252. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 20, 1967

Sudden Death in Arthritic Children Receiving Large Doses of Indomethacin

Author Affiliations

From the Department of Pediatrics, Columbia University College of Physicians and Surgeons, Babies Hospital, and Edward Daniels Faulkner Arthritis Clinic of the Presbyterian Hospital, New York.

JAMA. 1967;199(12):932-934. doi:10.1001/jama.1967.03120120120029
Abstract

DEATH in children with rheumatoid arthritis is rare. A review of 110 cases seen at the Columbia-Presbyterian Medical Center from 1928 through 1956 reported eight deaths.1 From 1952 to 1963, 79 new juvenile patients with rheumatoid arthritis were seen. Although corticosteroids were used in many children during these years, none died. Of the eight deaths occurring in the preceding 36 years, one was from hepatitis following therapeutic blood transfusions commonly administered in earlier years, two were from secondary amyloidosis, one from diabetic acidosis, one from acute appendicitis, one from colitis, and one occurred during induction of anesthesia one day after therapy with prednisone was discontinued. At the time of death, five of these eight patients were adults with long-standing rheumatism (11 to 22 years); only three died during childhood. None had overwhelming infection. In the past three years, however, two arthritic children seen in our hospital have suddenly become

×